Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 94, NWS Grand Forks, ND

July 17, 2017Grant County, Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2017, 4:24 PM CDT for Grant County, Otter Tail County, Minnesota. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2017, 4:24 PM CDT (21:24 UTC)
Expired
Jul 17, 2017, 5:30 PM CDT
In force
66 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Grant County, MN, Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 193 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:42 PM CDTHAIL 1.755 Ene Parkers Prairie, MNQUARTER TO GOLF BALL SIZED HAIL COVERED THE HIGHWAY. FEW STONES STILL FALLING AT 445 PM CDT.
Jul 17, 4:50 PM CDTHAIL 1.55 Sse Clitherall, MN
Jul 17, 4:55 PM CDTHAIL 1.7511 S Fergus Falls, MNLOTS OF QUARTER TO GOLF BALL SIZED HAIL AND STRONG WINDS ACROSS SOUTHERN AASTAD TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 3:21 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WUUS53 KFGF 172124
SVRFGF
MNC051-111-172230-
/O.NEW.KFGF.SV.W.0094.170717T2124Z-170717T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
424 PM CDT MON JUL 17 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southern Otter Tail County in west central Minnesota...
  North central Grant County in west central Minnesota...

* Until 530 PM CDT.

* At 423 PM CDT, a severe thunderstorm was located near Dalton, or
  near Fergus Falls, moving east at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Underwood around 430 PM CDT. 
  Battle Lake and Glendalough State Park around 440 PM CDT. 
  Clitherall around 445 PM CDT. 
  Vining around 450 PM CDT. 
  Henning around 455 PM CDT. 

This includes Interstate 94 in Minnesota between mile markers 58 and
71.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4609 9607 4636 9607 4638 9516 4611 9515
      4611 9577 4610 9577
TIME...MOT...LOC 2123Z 266DEG 39KT 4624 9594 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

VG
2 follow-up statements
498 
WWUS53 KFGF 172149
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
449 PM CDT MON JUL 17 2017

MNC051-172157-
/O.CAN.KFGF.SV.W.0094.000000T0000Z-170717T2230Z/
Grant MN-
449 PM CDT MON JUL 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GRANT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Minnesota.

LAT...LON 4637 9577 4638 9516 4611 9515 4611 9578
TIME...MOT...LOC 2147Z 266DEG 39KT 4626 9555 

$$

MNC111-172230-
/O.CON.KFGF.SV.W.0094.000000T0000Z-170717T2230Z/
Otter Tail MN-
449 PM CDT MON JUL 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN OTTER TAIL COUNTY...

At 447 PM CDT, a severe thunderstorm was located over Vining, or 24
miles east of Fergus Falls, moving east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Henning around 455 PM CDT. 
  Parkers Prairie and Almora around 500 PM CDT. 
  Wrightstown around 510 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4637 9577 4638 9516 4611 9515 4611 9578
TIME...MOT...LOC 2147Z 266DEG 39KT 4626 9555 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

VG
080 
WWUS53 KFGF 172227
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
527 PM CDT MON JUL 17 2017

MNC111-172237-
/O.EXP.KFGF.SV.W.0094.000000T0000Z-170717T2230Z/
Otter Tail MN-
527 PM CDT MON JUL 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTER TAIL COUNTY
WILL EXPIRE AT 530 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Minnesota.

LAT...LON 4637 9577 4638 9516 4611 9515 4611 9578
TIME...MOT...LOC 2227Z 266DEG 39KT 4629 9495 

$$

VG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:07 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 17, 2:07 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
207 PM CDT Mon Jul 17 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 121 PM CDT Mon Jul 17 2017

Expecting convective initiation 20-22z time frame as any cap
eroding and airmass continues to destabilize with around 5 more
degrees to reach convective temperatures. CAMs seem to have a
relatively good handle on expected outcome and makes sense
considering current conditions and expected frontal position.
Prime area for severe storms likely along and south of a Lisbon-
FAR- BJI line. Large hail and damaging winds main concern however
a little concerned with mini surface low over far se ND and
tornado potential so will be watching this area close. Convection
should propagate e-se through early evening so does not look like
a long lived event. More uncertain about later tonight as CAMs
farther north with next batch of shra/tsra associated with exit
region/nose of another jet streak.

Pop location across the south will be the main challenge for
tomorrow. Otherwise drier and cooler airmass working into the fa
should keep severe threat to our south. Generally kept pops along
and south of I94 for now. Temperatures will be at or a few degrees
blo seasonal averages.

.LONG TERM...(Tuesday night through Monday)
Issued at 121 PM CDT Mon Jul 17 2017

Surface high pressure is in control to start the period as the
upper pattern becomes more zonal and the jet sets up along the
international border. Models indicate a few waves propagating
through the flow...and the resultant instability will bring
chances for more precipitation on Wednesday...then again late
Friday and into Saturday. Temperatures for the remainder of the
period should be more seasonable...with highs in the 80s and lows
in the lower 60s through the end of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1253 PM CDT Mon Jul 17 2017

Best potential for redevelopment this afternoon will be roughly
along and south of a line from FAR to BJI with both sites on edge.
Added tempo or vc group into early evening. Otherwise VFR
conditions expected through the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Voelker
LONG TERM...Hopkins
AVIATION...Voelker
Hazardous weather outlook, Jul 17, 6:22 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
622 AM CDT Mon Jul 17 2017

NDZ006>008-014>016-024-026-028-054-181130-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Griggs-Western Walsh County-
622 AM CDT Mon Jul 17 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001>009-013>017-022>024-027>032-040-NDZ027-029-030-038-039-049-
052-053-181130-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Steele-
Traill-Barnes-Cass-Ransom-Sargent-Richland-
622 AM CDT Mon Jul 17 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected this afternoon and evening over
the area. Thunderstorms are expected to develop after 3 PM CDT and
should end around 11 PM CDT. Hail to 2 inches in diameter and
wind gusts to 70 mph are forecast.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

JH

In the hours before

Local storm report, Jul 17, 4:04 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
404 PM CDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             1 SSE WAHPETON          46.26N 96.60W
07/17/2017  E0.88 INCH       RICHLAND           ND   COCORAHS

0340 PM     HAIL             WAHPETON                46.27N 96.61W
07/17/2017  E1.00 INCH       RICHLAND           ND   TRAINED SPOTTER

            SECOND ROUND OF HAIL. LOTS OF NICKEL TO QUARTER SIZED.

&&

GGUST
Local storm report, Jul 17, 4:18 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
418 PM CDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             7 SW FERGUS FALLS       46.21N 96.17W
07/17/2017  E1.00 INCH       OTTER TAIL         MN   PUBLIC

            LARGE HAIL FELL FOR SEVERAL MINUTES ACROSS SOUTHERN
            ORWELL TOWNSHIP.

&&

GGUST
Local storm report, Jul 17, 4:22 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
422 PM CDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             2 NNW BLUFFTON          46.50N 95.25W
07/17/2017  E1.25 INCH       OTTER TAIL         MN   TRAINED SPOTTER

            HAIL OF QUARTER TO HALF DOLLAR SIZE.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:30 AM CDTSpecial Weather StatementFGFMahnomen, Norman, Polk, Red Lake60 min
Jul 17, 5:26 AM CDTSpecial Weather StatementFGFRed Lake49 min
Jul 17, 3:18 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin57 min
Jul 17, 3:26 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena64 min
Jul 17, 4:34 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin56 min
Jul 17, 4:38 PM CDTSpecial Weather StatementFGFWadena67 min
Jul 17, 5:01 PM CDTAreal Flood AdvisoryFGFOtter Tail3 hr
Jul 17, 5:04 PM CDTAreal Flood AdvisoryFGFWadena3 hr
Jul 17, 5:30 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail39 min
Jul 17, 6:05 PM CDTAreal Flood AdvisoryFGFOtter Tail115 min
Jul 17, 6:13 PM CDTAreal Flood AdvisoryFGFGrant, Otter Tail3 hr
Jul 17, 6:20 PM CDTSpecial Weather StatementFGFTraverse25 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.